Alert archive / Oklahoma / Flash Flood Warnings in 1996
Flash Flood Warning 8, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Aug 22, 1996, 9:41 PM CDT for Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 1996, 9:41 PM CDT (02:41 UTC)
- Expired
- Aug 23, 1996, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Cimarron County, OK, Texas County, OK, Sherman County, TX
The radar
The Amarillo radar (KAMA), 153 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 230242 FFWAMA OKC025-139-TXC205-421-230545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 941 PM CDT THU AUG 22 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1245 AM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE OKLAHOMA PANHANDLE ...CIMARRON COUNTY...WESTERN TEXAS COUNTY IN THE TEXAS PANHANDLE ...HARTLEY COUNTY...WESTERN SHERMAN COUNTY A LARGE AREA OF THUNDERSTORMS PRODUCING VERY HEAVY TO TORRENTIAL DOWNPOURS REMAINS NEARLY STATIONARY ACROSS CIMARRON AND NORTHERN DALLAM COUNTIES. THE AREA IS DEVELOPING EASTWARD INTO TEXAS AND SHERMAN COUNTIES. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR CAUSING SERIOUS FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ROADWAYS WILL BECOME BLOCKED WITH HIGH WATER AND DEBRIS FROM THE RAPID RUNOFF. DOPPLER RADAR ESTIMATES AS MUCH AS 4 INCHES OF RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF CIMARRON COUNTY. IN ADDITION ONE TO TWO INCHES HAVE BEEN ESTIMATED ALONG HIGHWAY 287 FROM THE COLORADO BORDER TO BOISE CITY AND ALONG HIGHWAY 64 NEAR THE TEXAS COUNTY LINE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOST FLASH FLOOD DEA.THS OCCUR IN VEHICLES AND AT NIGHT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:44 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 22, 8:44 PM CDT, 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 844 PM CDT THU AUG 22 1996 HEAVY RAINS CONT ACRS THE WRN OK AND NW TX PNHDLS. WSR-88D ESTIMATES THAT A LARGE SWATH OF ONE INCH RNFL HAS ALREADY FALLEN OVR CIMARRON COUNTY. SO FAR FLOODING HAS BEEN LIMITED TO ONE REPORT OF WATER OVR THE ROAD ON HIGHWAY 287. TSTMS THAT ARE CAUSING THE RAINS ARE LINING UP ALONG A CDFNT THAT SLIPPED INTO THE NWRN ZONES. WITH ALL THE DEEP TROPICAL MSTR BEING PUMPED INTO THE REGION AND WITH CONVERGENCE ALONG FRONTAL BNDRY ...EXPECT TSTMS TO CONT WELL INTO THE NIGHT. SINCE STORMS WILL BE SLOW MOVG AND FOCUSED ON THE BNDRY...FLASH FLOODING POTENTIAL WILL BE MDT TO HIGH. FEEL A FLASH FLOOD WATCH IS WARRANTED SO WILL ISSUE ONE FOR THE OK PNHDL AND NW TX PNHDL UNTIL 6 AM CDT. THIS IS IN ADDITION TO THE URBAN AND SMALL STREAM FLOOD ADVRY THAT IS IN EFFECT TIL MIDNIGHT. .AMA... TX...FLASH FLOOD WATCH UNTIL 6 AM CDT ZONES 1-2-3-6-7. OK...FLASH FLOOD WATCH UNTIL 6 AM CDT ZONES 1>3. SP
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:41 PM CDT | Flash Flood Warning | AMA | Hartley | 3 hr |
| Aug 22, 9:52 PM CDT | Flash Flood Warning | AMA | Dallam | 3 hr |
| Aug 22, 9:56 PM CDT | Flash Flood Warning | AMA | Hartley | 14 min |
Nearby
Flash Flood Warnings in Oklahoma, 1996Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.